Prostate and DHEA


 I am 46 years old with no history of prostate enlargement at all. My doctor, who is member of A4A, prescribed me DHEA as I was running out of energy during the day. This occurred after the proper blood lab tests. Ive been taking this hormone DHEA for about three years 50 mg/day. Lately, I noticed a tiny dropping after urinating. Is it possible to occur due to DHEA supplementation for that long period of time?

 

DHEA is a hormone that the body uses to make other hormones, particularly testosterone and estrogen.  When DHEA is given there is no way to anticipate exactly what hormone the body will convert it to.  Sometimes in men given DHEA one might get the unwanted effect of greater estrogen production and in women, the unwanted effect of greater testosterone production.

DHEA should never be used unless a proper sequence of testing is done beforehand and I am happy to hear that your doctor did this.  Because it is a hormone and can affect hormone related tissue like the breast, prostate, ovaries and testes I usually do not suggest DHEA supplementation for long periods of time unless it is at a very low dose.  High dose DHEA supplementation (25mg and above) is often best suited for short periods of time (2-6 months) whereabouts appropriate testing should be repeated.  Often times long term supplementation is not necessary to sustain optimal levels.  I approach all hormone related therapies in this way due to the potential dangers associated with the high risk of hormone related cancers such as breast and prostate cancer. 

It is possible that the long term DHEA supplementation is causing your problem and I suggest you talk with your doctor about discontinuing it for 2-3 months to see if your prostate symptoms subside.  Additionally, proper hormone evaluation should be done to make sure that the DHEA is not causing any elevated levels of testosterone or estrogen.  Only after those steps would I suggest staying on that high of a dose for an extended period of time and only to do so if your blood or saliva testing indicates that you are still deficient. 

Additionally, there are many other highly effective natural ways to improve energy levels without using hormone related therapies if that is still a desired goal of yours. 

In Health,

Dr. Passero



Back to all Questions     View More by Dr. Kevin Passero

Lead Medical Director

As a certified and fully trained Naturopathic Doctor, Passero has trained and preceptored with some of the nation's leading doctors in the field of natural medicine, working under the guidance of MD’s, Chiropractors, Naturopaths and Acupuncturists. Furthermore, he is currently the Vice President of the Maryland Association of Naturopathic Physicians.

View Profile



The products and the claims made about specific products on Vitabase.com have not been evaluated by the United States Food and Drug Administration and are not intended to diagnose, treat, cure or prevent disease. The information provided by Vitabase is for informational purposes only and is not intended as a substitute for advice from your physician or other health care professional or any information contained on or in any product label or packaging. You should not use the information on Vitabase.com for diagnosis or treatment of any health problem or for prescription of any medication or other treatment. You should consult with a healthcare professional before starting any diet, exercise or supplementation program, before taking any medication, or if you have or suspect you might have a health problem. Neither Vitabase nor Dr Passero will be liable for negative outcomes of supplements that are taken as a result of information given on Vitabase.com.